Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

heart rate

Thanks for taking my question. [History] Previous MI about six years ago. Have past out and had lighted-headness on occasion
in past. I take metoprolol, captopril, felodipine,atorvastatin, asprin, and several vitiams. I walk daily. My heart rate when I wake up is usually in the high 40's, walking usually it goes to about 88-94.
     Recently I've been trying exersice more. I've using a elliptical trainer. I can get my heart rate up to 122- 130 on this machine. I check my heart rate about every two or three minutes. Sometimes after getting my heart rate up to 120-130 I check and it drops into the 60's, then goes back up. I don't see my Dr. for six months. Why is this happening? Should I quit doing this exersice. I beleive the machine is consistent in reading the heart rate. It doesn't happen everytime I use it.
                                          Thanks, James
8 Responses
239757 tn?1213813182
MEDICAL PROFESSIONAL
James,

Pulse monitors on exercise equipment are notorious for misreading pulse rates.  I suggest you manually take your rate while exercising. Palpating the artery on the wrist on the thumb side is a good place to take it while exercising.

You should continue your exercise.

The main question from your post that needs to be addresses is the fact you have 'passed out'.  If your overall ejection fraction is impaired from your heart attack, you should discuss with your physician your cantidacy for an internal defibrillator.

good luck
Avatar universal
From personal experience with heartrate monitors and exercise, they do not do well if you are experiencing a lot of PVCs. The ones I have used in general will quit updating because the effective interval between beat varies if there is a PVC during the counting period (of 4 to 5 beats). This has been a chronic problem I have dealt with for a long time. While recovering from bypass surgery, there were several times when my indicated heart rate dropped to half of what it had been. I attributed this to going into bigeminy, where the heart was essentially skipping every other beat. In that case, the beat to beat interval would be similar to the monitor would report it. It may be your problem. It would be good to get hooked up to an EKG (stress test)to confirm this before something bad happens.
   As the doctor said, it would help to feel for your pulse when this happens. Typically, if you were in bigeminy when you hit a certain heartrate, it will drop back to trigeminy, quadgeminy etc as you rest. You would feel this as two beats followed by a pause, then 3 beats followed by a pause, etc.
Avatar universal
I would advise dumping the beta blocker before doing anything else (taper off slowly).  They are just routinely prescribed after a heart attack, because they have been shown to improve outcomes in studies.  Problem is that the studies don't discriminate between old sedentary people and young physically active people with low heart rates.  There is probably no good reason to be on it, unless you have an arrythmia.

I experienced very distressing episodes of near-syncope on atenolol, and dumped it against doctors advice.  Didn't have a problem after that.

If you still have BP problems, there are better ways to solve it.  From what you are taking, your doctor might not be up on the latest meds.

If you have a good liver, you should be very agressive on lipid therapy.  Thay might include adding another drug, especially if you have low HDL.  As far as BP goes try one the more modern Ace Inhibitors like Altace.  If that doesn't do it by itself, try adding a Calcium Channel Blocker like Norvasc.  

Sometimes you have to experiment with combinations of drugs to get good BP control.  Even though they are cheap and popular, I don't thing beta blockers or diuretics are a good choice for physically active people.

You do have to be pro-active in your treatment.  Many times doctors miss a simple root cause such as a drug side effect.  It's a risky and dangerouse road tampering with heart rythm in any way, unless absolutely necessary.

Best Regards.
Avatar universal
It is a risky and dangerous road tampering with medications
Avatar universal
Thanks to everyone for their comments. I check this forum often and its been a great help to me. To the doc, I have had ejection fractions, 29% on stress test, 40% on cath, 35%-40% 0n echo, 50%on echo, another 50% on echo the latest and by a different Dr. I went to him for second opinion about an ep study recommend by my regular Dr. I made the decision not to do the study which might have lead to a defibllator. To runnertom, I don,t beleive I have PVC'S. To healthyself, I am pro-active in my healthcare, I've tolorated all the medicine I take well. I have talked with my Dr. about stoping or adjusting some of my meds., He says I need them. The reason for the types I take is that I get them through the V.A. and they don't provide some brands. Again, I thank everyone for their comments
Avatar universal
i also just bought an elliptical exercise machine with a pulse monitor. when i first get on my pulse is around 90-98 and within two minutes of being on it, it goes up to 190??? i usually quit after 5 minutes because as i keep going it goes even higher and pounds so hard. i just read on the net that my max heart rate is 202 (im 18) but you shouldnt reach your max heart rate until you have been exercising ATLEAST 10 minutes right??? is this something to worry about?? i will definitly talk to my doc about it at my next appt on the 30th but until then i would like to keep exercising...  kim
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.